ACA App
Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
Users online: 1719 Small font size Default font size Increase font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed2643    
    Printed146    
    Emailed1    
    PDF Downloaded364    
    Comments [Add]    
    Cited by others 5    

Recommend this journal

 


 
LETTER TO EDITOR Table of Contents   
Year : 2010  |  Volume : 13  |  Issue : 1  |  Page : 72-73
Angiotensin-converting enzyme inhibitor and cardiac arrest following induction of anesthesia


Department of Anesthesiology, University of Oklahoma Health Sciences Center, Oklahoma, USA

Click here for correspondence address and email

Date of Web Publication11-Jan-2010
 

How to cite this article:
Shukry M, de Armendi AJ, Cure JA. Angiotensin-converting enzyme inhibitor and cardiac arrest following induction of anesthesia. Ann Card Anaesth 2010;13:72-3

How to cite this URL:
Shukry M, de Armendi AJ, Cure JA. Angiotensin-converting enzyme inhibitor and cardiac arrest following induction of anesthesia. Ann Card Anaesth [serial online] 2010 [cited 2020 Aug 4];13:72-3. Available from: http://www.annals.in/text.asp?2010/13/1/72/58842


The Editor,

We would like to share a case of sever hypotension leading to rapid cardiac arrest in a child receiving angiotensin converting enzyme inhibitor (ACEI). Born at 26 weeks gestation, a nine-month-old (7.25 kg) boy who was receiving ACEI for hypertension presented for microdirect laryngoscopy and bronchoscopy. The patient's medications included enalapril 2 mg twice a day among others. In supine position, general anesthesia was induced with 5% sevoflurane in 100% FiO 2 . Following obtaining intravenous access (IV), propofol 30 mg in three doses (total of 4 mg/kg) and dexmedetomidine 4 mcg in two doses (a total of 0.5 mcg/kg) were administered intravenously. Sevoflurane was discontinued at that time and vital signs were as follows: HR 140 b/min, BP 70/40 mmHg, pulse oxymetry (SPO 2 ) 100%. While the patient was breathing spontaneously, the surgeon performed direct laryngoscopy and bronchoscopy. Few minutes later, blood pressure cuff failed to obtain a number and bradycardia was noted while SPO 2 was 100%. Atropine 0.1 mg was administered, but cardiac arrest (asystole) was noted. Chest compression was initiated while ventilating the lungs through an endotracheal tube. Epinephrine 10 mcg was administered IV and sinus tachycardia was restored in less than 45 seconds of cardiac arrest. Vital signs at that time were as follows: HR 150 b/min, BP 75/35 mmHg, SPO 2 100%. The surgical procedure was performed and the trachea was extubated at the conclusion of the case without adverse sequela.

Clinicians involved in the perioperative care of patients treated chronically with ACEI are faced with the uncertainty of whether to continue these medications immediately prior to surgery or discontinue them. The concern among those who recommend holding therapy is that pharmacologic suppression of ACEI in patients undergoing general anesthesia may lead to severe hypotension, refractory to fluid therapy and requiring vasopressors. [1],[2],[3] On the other hand, if complications are no more likely when continuing one of these agents up to the day of surgery, withholding ACEI could represent an unnecessary and potentially harmful complication such as postoperative hypertension or simply forgetting to restart the medication postoperatively. Although several studies have attempted to address this dilemma, a systematic and comprehensive summary of the pertinent evidence has not been published. [3] Several cases of hypotension have been reported in patients receiving ACEI prior to surgery, suggesting that interactions between ACEIs and anesthesia may be neither beneficial nor predictable. [2] Coriat et al., investigated 51 vascular surgical patients that were chronically treated for hypertension with either captopril or enalapril. [3] For the patients whose ACEI therapy was withheld the evening before surgery, the incidence of induction-induced hypotension was significantly less. Maintenance of therapy in patients chronically treated with ACEIs until the day of surgery may increase the probability of hypotension at induction.

In conclusion, we present the first case of pediatric patient treated with ACEI who developed cardiac arrest following the induction of anesthesia. Such as in adults, we recommend withholding ACEI ten hours prior to surgery to avoid unwanted hypotension/cardiac arrest.

 
   References Top

1.Schirmer U, Schurmann W. Preoperative administration of angiotensin-converting enzyme inhibitors. Anaesthesist 2007;56:557-61.  Back to cited text no. 1      
2.Barbant SM, Bertrand M, Eyraud D, Darmon PL, Cortiat P. The hemodynamic effects of anesthetic induction in vascular surgical patients chronically treated with angiotensin II receptor antagonists. Anesth Analg 1999;89:1388-92.  Back to cited text no. 2      
3.Coriat P, Richer C, Douraki T, Gomez C, Hendricks K, Giudicelli JF, et al. Influence of chronic angiotensin-converting enzyme inhibition on anesthetic induction. Anaesthesiology 1994;81:299-307.  Back to cited text no. 3      

Top
Correspondence Address:
Mohanad Shukry
University of Oklahoma Health Sciences Center, Department of Anaesthesiology, Children's Hospital of Oklahoma, 750 North East 13th Street, Suite 200, Oklahoma City, OK 73104
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-9784.58842

Rights and Permissions



This article has been cited by
1 Dexmedetomidine-induced atrioventricular block followed by cardiac arrest during atrial pacing: a case report and review of the literature
Kotaro Takata,Yushi U. Adachi,Katsumi Suzuki,Yukako Obata,Shigehito Sato,Kimitoshi Nishiwaki
Journal of Anesthesia. 2013;
[Pubmed] | [DOI]
2 Management of Hypotension Associated With Angiotensin-Axis Blockade and General Anesthesia Administration
Berend Mets
Journal of Cardiothoracic and Vascular Anesthesia. 2013; 27(1): 156
[Pubmed] | [DOI]
3 Management of hypotension associated with angiotensin-axis blockade and general anesthesia administration
Mets, B.
Journal of Cardiothoracic and Vascular Anesthesia. 2013; 27(1): 156-167
[Pubmed]
4 Authoręs reply
Shukry, M. and De Armendi, A.J. and Cure, J.A.
Annals of Cardiac Anaesthesia. 2011; 14(1): 62
[Pubmed]
5 Angiotensin-converting enzyme inhibitor - An innocuous factor behind cardiac arrest following induction of anesthesia
Jain, A.
Annals of Cardiac Anaesthesia. 2011; 14(1): 61-62
[Pubmed]



 

Top